Kansas, 2009Winter Storm in Kansas, March 27 to 28, 2009
March 27 to 28, 2009 · NWS SGF · 3 events in 3 counties and zones
A winter storm brought a variety of winter weather to extreme southeast Kansas into west central Missouri from the afternoon of January 27th into January 28th. A mix of freezing drizzle, freezing rain and sleet transitioned to a period of snow.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A winter storm brought a variety of winter weather to extreme southeast Kansas into west central Missouri from the afternoon of January 27th into January 28th. A mix of freezing drizzle, freezing rain and sleet transitioned to a period of snow. Ice accretion up to one quarter of an inch coupled with sleet and snow accumulations of two to five inches resulted in treacherous travel conditions.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before the first event at Mar 27, 11:24 AM CST, 2 hours 36 minutes earlier.
Area forecast discussion, Mar 27, 11:24 AM CST, 2 hours 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1224 PM CDT FRI MAR 27 2009
...UPDATE TO AVIATION...
.UPDATE...
RAIN AND THUNDERSTORMS CONTINUE TO DEVELOP AHEAD OF A VERY STRONG
UPPER LEVEL STORM SYSTEM ACROSS TX AND OK. THIS ACTIVITY WILL
CONTINUE TO BLOSSOM AND CONGEAL INTO A DECENT RAIN BAND THAT WILL
SLOWLY MOVE NORTHEAST WITH TIME. CURRENT POPS FOR THIS AFTERNOON
SHOW THIS NICELY AND WILL ONLY MAKE MINOR MODIFICATIONS BASED ON
TIMING.
NORTHEAST WINDS CONTINUE TO USHER COLD AIR SOUTHWARD...
PARTICULARLY IN AREAS NW OF THE PLATEAU. A DECENT TEMP GRADIENT IS
DEVELOPING OVER THE AREA WITH MID 30S IN THE NW AND LOW 60S IN THE
SE. WILL NEED TO KEEP AN EYE ON TEMPS IN THE FAR NW PORTIONS OF
THE CWA HEADING INTO TONIGHT AS DEWPOINTS HAVE FALLEN INTO THE
UPPER 20S. NORTHERLY WINDS ARE EXPECTED TO CONTINUE THROUGH
TOMORROW...AND THIS WILL HAVE AN IMPACT ON LOW LEVEL TEMPS.
12Z VERSIONS OF THE NAM/GFS ARE IN AND HAVE CONTINUED THE GOING
WINTER STORM WATCH. WILL WAIT TO VIEW THE 12Z ECMWF BEFORE
CONSIDERING ANY ALTERATIONS TO THE CURRENT W/W/A CONFIGURATION.
GAGAN
&&
.DISCUSSION...
LIGHT RAINFALL PERSISTED OVERNIGHT FROM CENTRAL MISSOURI BACK INTO
EASTERN KANSAS. THIS BELT OF RAIN RESULTED FROM THE COMBINATION
OF A MID LEVEL ZONE OF BAROCLINICITY...THAT WAS POSITIONED
UNDERNEATH A PASSING UPPER LEVEL SHORTWAVE TROUGH. THE GFS AND WRF
290-295 POTENTIAL TEMPERATURE LAYER INDICATED THAT PARCELS WERE
ADVECTING UP THIS ZONE OF BAROCLINICITY. THIS PRESSURE ADVECTIVE
LIFT WILL END THIS MORNING AS THE UPPER SHORTWAVE TRACKS TO THE
EAST. THIS BAND OF LIGHT RAIN SHOULD EVENTUALLY DISSIPATE...LEAVING
MOSTLY DRY CONDITIONS FOR THE REST OF TODAY ACROSS THE REGION.
HOWEVER...RAIN WILL BE ON THE INCREASE OUT WEST ACROSS SOUTHEAST
KANSAS AND SOUTHWEST MISSOURI BY LATE THIS AFTERNOON. A VIGOROUS
UPPER LEVEL STORM SYSTEM WILL DIG INTO THE SOUTHERN PLAINS
TODAY...CAUSING LARGE SCALE ASCENT TO APPROACH FROM THE WEST.
EVENTUALLY RAIN SHOWERS WILL ENCOMPASS ALMOST ALL OF THE OZARKS
REGION THROUGH TONIGHT. MEANWHILE...BLIZZARD LIKE CONDITIONS ARE
EXPECTED OUT ACROSS SOUTHERN KANSAS AND NORTHERN OKLAHOMA...AS A
TROUGH OF WARM AIR ALOFT ENHANCES SNOWFALL RATES ALONG THE NORTH AND
NORTHWEST QUADRANT OF THE UPPER LEVEL CYCLONE.
EVENTUALLY BY SATURDAY...THIS UPPER STORM SYSTEM WILL TRACK ACROSS
NORTHERN ARKANSAS. THIS TRACK WILL ENHANCE PRECIPITATION TO BECOME
HEAVY OVER SE KANSAS AND SOUTHWEST MISSOURI. MOST OF THIS PRECIP
WILL FALL IN THE FORM OF RAIN...HOWEVER...THERMAL PROFILES WILL
BECOME COLD ENOUGH FOR SNOW. AS OF NOW IT APPEARS AS THOUGH SNOW
WILL BE POSSIBLE ALONG AND WEST OF A LINE FROM BULL SHOALS LAKE UP
TO SALEM. EAST OF THIS LINE (SOUTH CENTRAL MISSOURI)...WILL LIKELY
EXPERIENCE MOSTLY RAIN...BUT CAN NOT COMPLETELY RULE OUT A FEW
FLAKES.
THE GREATEST ACCUMULATION WILL OCCUR OVER THE OSAGE PLAINS OF
SOUTHEAST KANSAS AND WEST CENTRAL MISSOURI. COLLABORATION WITH HPC
ALONG WITH SOME ADJACENT OFFICES LED TO A FORECAST THAT WAS WEIGHTED
TOWARD THE ECMWF SOLUTION. GIVEN THE EXPECTED QPF AMOUNTS...SNOW
ACCUMULATIONS COULD TOTAL UP TO FOUR INCHES IN THE FORT SCOTT AND
NEVADA AREAS. LESSER AMOUNTS ARE EXPECTED TO THE
SOUTHEAST...INCLUDING THE INTERSTATE 44 CORRIDOR...WHICH WILL LIKELY
ONLY EXPERIENCE MINOR AMOUNTS. THERE WILL ALSO BE A DEGREE OF
MELTING DUE TO WARM SOIL TEMPERATURES THAT EXIST OVER THE OZARKS.
SNOW IS EXPECTED TO EXIT THE REGION OVERNIGHT SATURDAY INTO SUNDAY.
THE ECMWF WAS GIVEN MORE CREDENCE DUE TO ITS CONSISTENCY WITH THE
UPPER LEVEL LOW TRACK. THE 00Z GFS WAS COMPLETELY DISCREDITED SINCE
IT ABRUPTLY SHIFTED THE LOW FURTHER SOUTH AND EAST. IT WAS ALSO THE
ONLY OPERATIONAL MODEL THAT INDICATED THIS TREND...WHILE MOST OF ITS
ENSEMBLE MEMBERS WERE SIMILAR TO THE ECMWF.
WE ALSO ELECTED TO KEEP THE WINTER STORM WATCH IN EFFECT. IT
APPEARS AS THOUGH THE WATCH WILL NEED TO BE UPGRADED TO AN ADVISORY
IN MOST AREAS TODAY...HOWEVER...WE DECIDED TO GIVE THE DAY SHIFT
ANOTHER MODEL RUN TO ANALYZE THE SITUATION.
A WARMER AIRMASS WILL QUICKLY RETURN TO THE NATIONS MID SECTION IN
THE WAKE OF THIS EARLY SPRING STORM SYSTEM. DRY WEATHER WILL ALSO
ACCOMPANY THE WARMER TEMPERATURES THROUGH MONDAY. LOOK FOR
AFTERNOON HIGHS IN THE 50S AND 60S SUNDAY AND MONDAY.
BY MONDAY NIGHT AND TUESDAY MORNING...MEDIUM RANGE MODELS HAVE
CONSISTENTLY INDICATED ANOTHER UPPER LOW THAT IS CURRENTLY
FORECASTED TO TRACK ACROSS THE CORN BELT OF NEBRASKA AND IOWA. A
COLD FRONT WILL ACCOMPANY THIS UPPER LOW...AND WILL SPREAD ANOTHER
SHOT OF COOL AIR INTO THE REGION DURING THE DAY ON TUESDAY. THERE
WILL BE A DECENT AMOUNT OF LIFT WITH THIS SYSTEM...HOWEVER...A
FAIRLY DRY AIRMASS WILL EXIST...LIMITING PRECIPITATION CHANCES AND
AMOUNTS. AS A MATTER OF FACT...SOME AREAS MAY EXPERIENCE A DRY
FRONTAL PASSAGE ALL TOGETHER.
THE PATTERN REMAINS ACTIVE AND MODELS INDICATE THE PASSAGE OF
ANOTHER UPPER SHORTWAVE BY THURSDAY. ULTIMATELY IT DOESNT APPEAR
AS THOUGH ANY SIGNIFICANT EPISODES OF HAZARDOUS WEATHER ARE POSSIBLE
IN THE EXTENDED FORECAST BEYOND SATURDAYS SNOWFALL.
CRAMER
&&
.AVIATION...
THE PRIMARY FLIGHT HAZARDS FOR THE PERIOD WILL BE LIFR/IFR
CEILINGS...CONVECTION...LOW LEVEL WIND SHEAR...AND WINTER
PRECIPITATION. A LINE OF ELEVATED SHOWERS AND THUNDERSTORMS ACROSS
OKLAHOMA WILL MOVE INTO THE AREA BY 22Z KEEPING CEILINGS DOWN FOR
THE ENTIRE PERIOD. WINDS SHEAR WILL DEVELOP OVERNIGHT WITH
ENHANCED EASTERLY WINDS ABOVE A SHALLOW COLD AIRMASS AT THE
SURFACE. TEMPERATURES WILL COOL SUFFICIENTLY FOR SNOW FIRST FOR
JOPLIN AROUND 14Z WITH A FEW HOURS DELAY FOR SPRINGFIELD COMING IN
NEAR THE END OF THE PERIOD.
KARDELL/FOSTER
&&
.SGF WATCHES/WARNINGS/ADVISORIES...
MO...WINTER STORM WATCH FROM LATE TONIGHT THROUGH SATURDAY EVENING
FOR MOZ066-067-077-078-088-089-093-094-101-102.
WINTER STORM WATCH FROM SATURDAY MORNING THROUGH LATE SATURDAY
NIGHT FOR MOZ055>058-068>070-079>081-090-091.
KS...WINTER STORM WATCH FROM LATE TONIGHT THROUGH SATURDAY EVENING
FOR KSZ073-097-101.
&&Hazardous weather outlook, Mar 27, 11:18 AM CST, 2 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1218 PM CDT FRI MAR 27 2009
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-281730-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
1218 PM CDT FRI MAR 27 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
RAIN AND A FEW EMBEDDED THUNDERSTORMS WILL MOVE INTO THE OUTLOOK
AREA FROM SOUTHWEST TO NORTHEAST. LOCALLY HEAVY RAINFALL IS
POSSIBLE ACROSS EXTREME SOUTHEAST KANSAS AND FAR SOUTHWEST
MISSOURI TONIGHT.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
RAIN WILL CHANGE OVER TO SNOW DURING THE DAY ON SATURDAY. SNOW
ACCUMULATIONS UP TO FOUR INCHES WILL BE POSSIBLE OVER THE OSAGE
PLAINS REGION OF SOUTHEAST KANSAS AND FAR WESTERN MISSOURI.
LESSER AMOUNTS ARE EXPECTED TO THE EAST. A DUSTING TO ONE INCH
IS FORECASTED FOR LOCATIONS ALONG THE INTERSTATE 44 CORRIDOR...
INCLUDING SPRINGFIELD...LEBANON...AND ROLLA.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.
&&
THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE)
GAGAN
Winter Storm, Bourbon
- When
- March 27, 2:00 PM CST to March 28, 5:00 PM CST
- Where
- Bourbon forecast zone
- Reported by
- Law Enforcement
- Coordinates
- 37.855, -94.849 (the zone’s center; the record gives no point)
Ice accretion from freezing rain up to one quarter of an inch combined with snow and sleet accumulations of two to four inches resulted in treacherous travel conditions.
Winter Storm, Cherokee
- When
- March 27, 2:00 PM CST to March 28, 5:00 PM CST
- Where
- Cherokee forecast zone
- Reported by
- Law Enforcement
- Coordinates
- 37.169, -94.846 (the zone’s center; the record gives no point)
Ice accretion from freezing rain up to one quarter of an inch combined with snow and sleet accumulations of two to four inches resulted in treacherous travel conditions.
Winter Storm, Crawford
- When
- March 27, 2:00 PM CST to March 28, 5:00 PM CST
- Where
- Crawford forecast zone
- Reported by
- Law Enforcement
- Coordinates
- 37.507, -94.852 (the zone’s center; the record gives no point)
Ice accretion from freezing rain up to one quarter of an inch combined with snow and sleet accumulations of two to four inches resulted in treacherous travel conditions.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Blizzard and Winter Storm in Kansas, March 27 to 28, 20093 deaths · 14 injured · $17 million · 26 events
- Blizzard and Winter Storm in Oklahoma, March 27 to 28, 20092 deaths · 5 injured · $1.9 million · 42 events
- Tornadoes and Flash Flooding in Mississippi, March 27 to 28, 2009$2.4 million · EF1 · 47 events
- Tornadoes and Hail in Tennessee, March 27 to 28, 2009$4.5 million · EF1 · 31 events
- Tornado and Flash Flooding in Georgia, March 27 to 30, 2009$2.5 million · EF0 · 33 events
- Tornadoes in North Carolina, March 27, 20091 injured · $40,000 · EF2 · 2 events
- Tornadoes in North Carolina, March 27, 2009$360,000 · EF1 · 5 events
- Tornado and Hail in Texas, March 27, 2009$201,000 · EF0 · 35 events
- Tornadoes in North Carolina, March 27, 2009$250,000 · EF1 · 2 events
- Flash Flooding and Hail in Alabama, March 27 to 28, 2009$515,000 · 1 in hail · 7 events
- Hail and Damaging Winds in Alabama, March 27, 2009$292,000 · 1.75 in hail · 9 events
- Flash Flood and Hail in Alabama, March 27 to 28, 2009$155,000 · 1.75 in hail · 16 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 157161, 157162, 157163.